Tramadol is a comparatively weak opioid, but overdose is still possible. A person’s tolerance and genetics have a significant influence on their tramadol overdose risk.
Article at a Glance:
- Although tramadol is a relatively weak opioid, overdose is possible.
- Tramadol overdose symptoms are similar to those of other opioids but can also include seizures.
- The amount of tramadol it takes to overdose depends both on the person’s tolerance for the drug and genetics.
Tramadol Overdose Risk
Overdose deaths from opioids like tramadol were responsible for claiming more than 14,000 American lives in 2019, the most recent year for which data has been collected. Although tramadol is a weak opioid in comparison to other agents like oxycodone, it nonetheless can be dangerous, especially if you take too much. For this reason, it is important to take tramadol only as instructed by your doctor and to be aware of the signs and symptoms of overdose.
If you believe someone has taken an opioid and has overdose symptoms, get them medical help right away. A drug overdose can result in a heart attack, seizure, coma and even death. If you believe someone is experiencing an overdose, dial 911. If you are unsure what the person has taken, you can also call the National Poison Control Center at 1-800-222-1222.
Can You Overdose on Tramadol?
It is possible to overdose on tramadol. All prescription opioids come with the potential for overdose. Tramadol, a Schedule IV controlled substance, is no different in this regard.
Many people make the fatal mistake of underestimating tramadol, especially when comparing it to stronger opioids like oxycodone. No matter what, it cannot be forgotten that tramadol is still a potentially dangerous opioid. It affects the central nervous system and binds to the same opioid receptors in the brain as other opioids. Some people refer to tramadol informally as an “opioid-lite.” This is dangerous thinking that sets users up for failure, or worse — a potentially deadly accidental overdose.
Like many prescription opioids, tramadol has a high risk of misuse and addiction. About 4% of people who have been prescribed tramadol misuse the drug.
Tramadol highs are achieved when excessive amounts are ingested. Sometimes, the tramadol may be taken along with other drugs to intensify the high. These can include other central nervous system depressants like alcohol and muscle relaxants. When trying to get high, people may chew, smoke, inject or snort the pills rather than the recommended means of swallowing.
How Much Tramadol Is Too Much?
Doctors recommend that patients take no more than 50 mg of short-acting tramadol every six hours as needed, or 100 mg of long-acting tramadol per day when starting out. This amount may be increased as tolerances do. However, the max dose of the drug is 300 mg a day for the short-acting formulation and 400 mg a day for the long-acting formulation.
Tramadol Overdose Mg
There is no exact milligram amount of tramadol that can cause an overdose. The amount of tramadol it takes to overdose depends on the person and is linked to both tolerance and genetics.
Tolerance means the amount of drug that your body is used to. For example, if you regularly take 50 mg of tramadol and suddenly increase to 400 mg, your risk for an overdose increases.
Genetics also plays a big role in tramadol overdose. Tramadol is broken down by an enzyme called CYP2D6 in the liver. However, some people have genes for a more active form of this enzyme than other people. In turn, tramadol may be far more potent than expected in some people and may be less potent than expected in others.
Tramadol Overdose Symptoms
Because tramadol is an opioid, it stands to reason that it would share similar overdose symptoms with its peers in pill form. Moreover, tramadol puts all recreational users at risk of having a seizure — a side effect that increases in probability as more and more is taken.
Beyond seizures, overdose symptoms for this medication include:
- Respiratory depression
- Shallow or absent breath
- Weakness or lethargy
- Cold, clammy or discolored skin
- Dizziness when standing
- Pinpoint pupils
- Unconsciousness or coma
- Irregular heartbeat
- Nausea and vomiting
- Muscle rigidity
Recognizing these tramadol overdose symptoms is critical in life-threatening situations. Any overdose in which respiration is impacted has the potential to create permanent impairment. With tramadol overdoses, in particular, brain damage may occur if not enough oxygenated blood reaches the central nervous system in a timely manner. As such, no opioid overdose symptom should be discounted.
Where Tramadol is Found
Tramadol is sold under both the generic name tramadol, as well as a brand name in the following drugs:
Tramadol is also sold as a combination drug with acetaminophen under the brand name Ultracet.
Tramadol Overdose Treatment
If you suspect a tramadol overdose, administer the opioid reversal agent naloxone (Narcan) as soon as possible and call 911. You will not get in trouble for seeking medical assistance for a person in need.
Tramadol overdose symptoms can include seizures. First-aid measures for seizures include:
- Help the person to the floor
- Turn the person gently onto one side of their body to help them breathe
- Clear the area around the person of any objects to prevent injury
- Put something soft and flat under the person’s head
- Remove eyeglasses and ties or anything around the neck that may interfere with breathing
Opioid addiction may be your present, but it doesn’t have to be your future. Seeking assistance from a professional treatment center like The Recovery Village could provide a path to hope, healing and a better life. Call an intake coordinator today to learn more.
Centers for Disease Control and Prevention. “Prescription Opioid Overdose Death Maps.” March 24, 2021. Accessed May 10, 2021.
National Health Service. “Opioid Equivalence Chart.” July 2011. Accessed May 10, 2021.
Reines, Scott A.; Goldmann, Bonnie; Harnett, Mark; Lu, Lucy. “Misuse of Tramadol in the United States:[…]and Health 2002-2017.” Substance Abuse: Research and Treatment, June 3, 2020. Accessed May 10, 2021.
Pratt, VM; Scott, SA; Pirmohamed, M.; et al. “Codeine Therapy and CYP2D6 Genotype.” March 30, 2021. Accessed May 10, 2021.
Centers for Disease Control and Prevention. “Seizure First Aid.” September 30, 2020. Accessed May 10, 2021.
Drugs.com. “Tramadol.” August 17, 2020. Accessed May 10, 2021.
Drug Enforcement Administration. “Controlled Substances.” April 2, 2021. Accessed May 10, 2021.
U.S. National Library of Medicine. “Tramadol.” November 15, 2020. Accessed May 10, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.